Eosinophilic Fasciitis-like Disorder Developing in the Setting of Multiple Sclerosis Therapy

September 2014 | Volume 13 | Issue 9 | Case Reports | 1144 | Copyright © September 2014

Johanna Sheu MS,a Susan V. Kattapuram MD,b James M. Stankiewicz MD,c and Joseph F. Merola MD MMScd

aHarvard Medical School, Boston, Massachusetts
bDepartment of Radiology, Massachusetts General Hospital and Harvard Medical School, Boston, MA
cDepartment of Neurology, Brigham and Women’s Hospital and Harvard Medical School, Boston, MA
dDepartment of Dermatology, Division of Rheumatology, Department of Medicine, Brigham and Women’s Hospital and Harvard Medical School, Boston, MA

Abstract
IMPORTANCE: Dimethyl fumarate received FDA approval in March 2013 for treatment of multiple sclerosis and has had a rapid uptake in the field due in large part to a favorable safety profile. Side effects of dimethyl fumarate include flushing, gastrointestinal discomfort, and peripheral eosinophilia. We report a case of eosinophilic fasciitis-like disorder occurring in the setting of oral dimethyl fumarate therapy. Eosinophilic fasciitis is rare and may be related to the peripheral eosinophilia known to occur with this medication.
OBSERVATIONS: We present a case of a 36-year-old male treated with oral dimethyl fumarate for 16 weeks who developed a bilateral eosinophilic fasciitis-like disorder of the thighs. Magnetic resonance imaging revealed a fluid collection in the fascial plane and histopathologic examination revealed an inflammatory infiltrate with dermal and subcutaneous edema and sclerosis consistent with eosinophilic fasciitis. We discuss studies reporting peripheral eosinophilia with fumaric acid medications as well as the literature exploring possible mechanisms.
CONCLUSIONS: With the anticipated widespread use of dimethyl fumarate for multiple sclerosis patients, it is important for practitioners to recognize the symptoms of eosinophilic fasciitis and be aware of a possible association of oral dimethyl fumarate treatment with the development of an eosinophilic fasciitis-like disorder.

J Drugs Dermatol. 2014;13(9):1144-1147.

INTRODUCTION

Eosinophilic fasciitis (EF) is a rare connective tissue disease which presents with swelling and induration with underlying fascial thickening.1 Medications such as statins and phenytoin have been implicated in the causal pathway of EF, suggesting that EF may be toxin-mediated in some cases. Additionally, L-tryptophan is associated with development of an eosinophilia-myalgia syndrome, demonstrating an environmentally-induced eosinophilic autoimmune condition.2 However, the pathogenesis of EF remains unclear.
Dimethyl fumarate has recently been approved for use in patients with multiple sclerosis (MS). Common side effects include flushing and gastrointestinal events (eg, diarrhea, nausea, upper abdominal pain).3 Fumaric acid esters, the family of medications, which includes dimethyl fumarate, have been previously used for psoriasis treatment and been found to cause an increase in blood eosinophilia.4-7 Clinical trials of dimethyl fumarate for MS treatment demonstrate this same side effect.8 We present a case of an eosinophilic fasciitis-like disorder temporally correlated with the initiation of oral dimethyl fumarate.

CASE REPORT

A 36-year-old male with a history of relapsing-remitting multiple sclerosis (MS) presented with left anterior thigh muscle swelling and pain for 2 weeks. He had previously been treated for MS with injectable interferon beta-1b for 16 years, which he self-injected into his abdomen and thighs. During his 16 years of treatment with injectable interferon, the patient had no skin changes at his injection sites or mobility limitations. Four months prior to presentation, the patient switched from injectable interferon treatment to oral dimethyl fumarate (Tecfidera).
Upon initiation of dimethyl fumarate treatment, he experienced marked facial flushing. After his second week of dimethyl fumarate treatment (240mg twice daily), he experienced strong stomach cramping which subsided over two weeks. A few weeks following initiation of treatment, the patient noticed tightening and thickening of the skin on his right thigh. After 16 weeks of dimethyl fumarate treatment, he developed severe left anterior thigh pain, one week following physical exercise beyond his normal activity. This area became swollen, tender, and erythematous. Magnetic resonance imaging (MRI) of the left extremity showed skin thickening and subcutaneous ede-